Use Caution with Sleeping Pills
Used improperly, prescription sleeping pills (called sedative-hypnotics) can be as addictive as alcohol and can produce unpleasant withdrawal symptoms if stopped abruptly.
You can develop a tolerance to sleeping pills in as little as two weeks of frequent use. In other words, you need higher and higher amounts to fall asleep. Older people should be especially cautious about taking sleeping pills, since their tolerance for medication is usually lower than middle-aged or younger adults.
Possible signs of misuse include
Taking sleeping pills nightly for more than two weeks.
Needing to take higher doses to fall asleep.
Increasing the dosage without consulting the doctor.
If you've become dependent on sleeping pills, don't quit suddenly then you are apt to suffer confusion, slurred speech, drowsiness, difficulty concentrating, relentless insomnia, and possibly death. So contact your doctor for instructions on how to wean yourself off the drug.